question-icon

Suggest remedy for lip swelling in an elderly person

default
Posted on Thu, 10 Dec 2015
Question: I have had swollen lip three times in the past two weeks. It does not seem to be a bite. The first time it was the bottom lip, then several days later, the top lip, and tonight the top lip again. It feels like it starts inside my lip. I have taken two to four benedryl tablets and it goes down along with benedryl cream on the lip.
I have been reducing the amount of pravastatin the past ten days to about 3mm a day from 10mm a day, to quit entirely. I am 73 and in good health.
doctor
Answered by Dr. Muhammad Sareer Khalil (1 hour later)
Brief Answer:
Allergic/inflammatory response likely

Detailed Answer:
Hello and Welcome

I appreciate your concern

If the swelling subsided with use of benedryl then its an allergic inflammatory response. The involvement of the lips indicate angioedema. You need to continue the anti histamines for at least 2 weeks. If benedryl is taken for now, you can continue with non sedating anti histamines after the swelling has subsided e.g desloratidine or fexofenadine. LTR antagonists like montelukast can also be advised in addition, in consultation with your doctor. If you experience any shortness of breath, choking sensation or voice changes then you should go to an ER immediately to rule out possible laryngeal edema. Pravastatin is usually not associated with such an adverse effect especially if you have been using it since long. 10 mg is not that high a dose. You don't need tapering for that to stop it. If upon starting the pravastatin recently , this phenomenon of lip swelling emerged then you should stop it immediately to see if the episodes subside.

Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2909 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for lip swelling in an elderly person

Brief Answer: Allergic/inflammatory response likely Detailed Answer: Hello and Welcome I appreciate your concern If the swelling subsided with use of benedryl then its an allergic inflammatory response. The involvement of the lips indicate angioedema. You need to continue the anti histamines for at least 2 weeks. If benedryl is taken for now, you can continue with non sedating anti histamines after the swelling has subsided e.g desloratidine or fexofenadine. LTR antagonists like montelukast can also be advised in addition, in consultation with your doctor. If you experience any shortness of breath, choking sensation or voice changes then you should go to an ER immediately to rule out possible laryngeal edema. Pravastatin is usually not associated with such an adverse effect especially if you have been using it since long. 10 mg is not that high a dose. You don't need tapering for that to stop it. If upon starting the pravastatin recently , this phenomenon of lip swelling emerged then you should stop it immediately to see if the episodes subside. Wishing you best of health Thanks Let me know if you have any query Please consult your doctor before deciding on any further course of action. For future follow up / correspondence you may ask me directly at the link given below http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107 Dr. M.S. Khalil